Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 21, 2004, 12:22 AM EDT for Washtenaw County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 12:22 AM EDT (04:22 UTC)
- Expired
- Apr 21, 2004, 1:00 AM EDT
- In force
- 38 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS53 KDTX 210422 SVRDTX MIC161-210500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1222 AM EDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 100 AM EDT * AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH IN DIAMETER HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF SALINE...OR ABOUT 15 MILES SOUTH OF ANN ARBOR...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALINE BY 1235 AM EDT YPSILANTI AND 6 MILES SOUTHEAST OF ANN ARBOR BY 1250 AM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4209 8406 4208 8385 4211 8356 4243 8357 $$ SC / OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:49 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 20, 10:49 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1049 PM EDT TUE APR 20 2004 .UPDATE... ACTIVE NIGHT OF TORNADOES WINDING DOWN ACROSS NORTHERN IN/IL NOW. CELL JUST NORTH OF DFI SHOWING NO SIGNS OF SEVERE ACTIVITY. THIS CELL IS REMOVED FROM THE WARM FRONT WHICH IS NOW LOCATED ON FWA...VPZ...ORD...RFD LINE. AS THE FRONT LIFTS NORTH TONIGHT...EXPECT EASTERLY FLOW OFF THE NEARBY LAKES TO MAINTAIN A FAIRLY STABLE SURFACE LAYER. ELEVATED INSTABILITY ON MODEL SOUNDINGS AND MODIFIED ILX SOUNDING NOT PARTICULARLY IMPRESSIVE OVERNIGHT IN SUPPORT OF SEVERE WEATHER. HOWEVER...AS 850MB JET STRENGHTENS TO 50-55 KNOTS DURING THE OVERNIGHT HOURS COULD SUPPORT SOME MARGINAL SEVERE HAIL. WITH CONVECTION LIKELY TO BE ELEVATED FEEL THAT TORNADO THREAT IS NEAR ZERO. WILL HOLD CLOSE TO SPC DAY 1 OUTLOOK AND CARRY SLIGHT RISK FOR SOUTH HALF OF THE CWA OVERNIGHT. HERE THREAT...SUCH AS IT IS WOULD BE HAIL TO ONE INCH IN DIAMETER. WILL CONTINUE WITH OCNL SHRA/CHANCE TSRA FOR NORTHEAST HALF OF CWA. OVER WESTERN HALF OF CWA WILL CALL IT OCNL SHRA/ISOLD TSRA GIVEN BETTER LOW LEVEL JET FORCING THERE. FINALLY FOR SOUTH HALF OF CWA...WILL CALL IT SCT SHRA/SCT TSRA WITH TSRA ACTIVITY SLIDING IN FROM OH. TEMPERATURES NEAR LOWS FOR THE NIGHT AND WILL RISE OVERNIGHT. THIS WILL BE REFLECTED IN ZONES. OKEEFE && .PREV DISCUSSION... ISSUED 240 PM...AREA OF WAA PRECIP ASSOCIATED WITH APPROACHING WARM FRONT WILL TIME INTO THE CWA EARLY/MID THIS EVENING. PER REGIONAL 88D COMPOSITE...LOOKS LIKE THE AREA IS HOLDING TOGETHER ENUF TO WORD PRECIP AS OCNL SHRAS. LIGHTNING STRIKES HAVE DIMINISHED QUITE A BIT SINCE MORNING. HOWEVER...SOME DO REMAIN...AND ADDITIONAL EMBEDDED CONVECTIVE CELLS ARE FILLING INTO IL IN BEHIND LEAD PRECIP SHIELD. WILL WORD THE FCST AS OCCASIONAL SHOWERS WITH A CHC OF THUNDER. WILL BREAK OUT ABOUT 3 BLOCKS IN FIRST PERIOD TO TIME THIS PRECIP SOUTH TO NORTH THROUGH THE CWA. AFTER MIDNIGHT...STILL EXPECT THE WIDESPREAD PRECIP TO LIFT OUT OF THE SOUTHERN CWA AS WARM FRONT PROGRESSES INTO SAGINAW VALLEY AND THUMB. WILL TAPER SOUTHERN AREAS TO SCT SHRAS/TSRAS OVERNIGHT. DIFFICULT TO TELL EXACTLY HOW WEDNESDAY WILL PLAY OUT...OTHER THAN SEEING A GOOD DEAL OF SHRA/TSRA ACTIVITY. LOOKING AT VARIOUS MODEL SOLUTIONS...AND THE EVOLUTION OF CONVECTIVE INITIATION ON SATELLITE THIS AFTN...KIND OF PICTURE SEVERAL CLUSTERS OF STORMS FORMING IN THE VICINITY OF MO LATE AFTN/EARLY EVENING. TWO SIGNIFCANT OUTFLOW BOUNDARIES FROM OVERNIGHT/MORNING CONVECTION WILL HELP TO FOCUS THIS ACTIVITY. ONE OF STRETCHES FROM NORTH OF KC...BACK WEST INTO CENTRAL KANSAS...AND ANOTHER FROM THE OZARKS SSW INTO NORTHEAST TEXAS. BOTH SHOULD FIRE CONVECTION...WITH THE SOUTHERN ONE TAPPING A MORE UNSTABLE ATMOSPHERE. WOULD EXPECT A LINE OF CONVECTION TO EVOLVE DURING THE EVENING...AND PROGRESS INTO LOWER MICHIGAN DURING THE MORNING/EARLY AFTN ON WED...WELL BEFORE COLD FROPA. THIS TIMING WOULD LIMIT SEVERE POTENTIAL...BUT NOT SQUELCH IT ALL TOGETHER. FEEL NUMEROUS SHRA/TSRA WORDING THROUGHOUT THE DAY IS THE BEST WAY TO GO. WOULD ALSO EXPECT AT LEAST SOME CONVECTION TO FIRE ON COLD FRONT DROPPING SOUTHEAST INTO CWA BY 00Z...SO WILL CONTINUE A SCT MENTION INTO THE EVENING HOURS. WIND FIELDS WILL BE CONDUCIVE TO SVR THREAT THROUGHOUT THE DAY...AND ESP BY AFTN. MAIN QUESTION OF HOW WIDESPREAD SVR WX WILL BE DEPENDS ON AMOUNT OF SUNSHINE AND DESTABILIZATION. FEEL THIS WILL BE SOMEWHAT LIMITED...WITH THE SVR STORMS ENDING UP MORE OF THE SCATTERED VARIETY WITHIN AN OVERALL AREA OF SHOWERS AND THUNDERSTORMS. THIS WILL HINGE A GREAT DEAL ON HOW THAT INITIAL AREA OF PRECIP PROGRESSES (BOTH TIMEWISE...AND EXTENT-WISE. AGAIN...AM LEANING TOWARD A SOMEWHAT SUBDUED EVENT... AS OPPOSED TO ALL OUT OUTBREAK DUE TO ONLY MODEST SUNSHINE AND INSTABILITY. WILL HAVE A MUCH BETTER FEEL BY MORNING THOUGH. ALL THIS MESS TO CLEAR THE AREA DURING THE EVENING...WITH COOL AND QUIET WX SETTING UP THEREAFTER...AT LEAST INTO THURSDAY. GFS HAS A BIG WAVE ROLLING INTO AREA ON THU...BUT THIS SCENARIO APPEARS TO BE INDUCED BY CONVECTION IN CENTRAL PLAINS THAT CREATES SYNPOTIC LOOKING WAVE ALL BY ITSELF. WILL IGNORE THIS...THINKING ANY WAVE THAT COMES OUT WILL BE MUCH WEAKER...AND UNABLE TO LIFT FRONT FAR ENUF NORTH INTO GREAT LAKES HIGH PRESSURE TO PRODUCE RAIN. THIS IS NOT THE CASE FRIDAY...AND ESP NOT SATURDAY AS VIGOROUS UPPER STORM NOW OFF THE PACIFIC NORTHWEST COAST...DROP INTO THE PLAINS...AND LIFTS INTO THE WESTERN/CENTRAL LAKES. CONVECTIVE FEEDBACK IS STILL AN ISSUE IN GFS SOLUTION ON FRIDAY...BUT AT LEAST THERE SEEMS TO BE A SYNOPTIC WAVE LIFTING ALONG FRONT IN ADVANCE OF DIGGING PLAINS STORM. WILL LEAVE MENTION OF SHOWERS AND SOME THUNDER SOUTHERN CWA FOR THIS REASON. WILL FOCUS... HOWEVER...ON SATURDAY...AS MAIN SYSTEM LIFTS INTO AREA. WILL BRING INITIAL PRECIP IN BY SATURDAY AFTERNOON...AND KEEP IT THRU THE NIGHT AS THERE HAS BEEN AT LEAST A VAGUE HINT OF CONSISTENCY IN THIS SYSTEM NOW...AS LONG AS ONE IGNORES UKMET/ECWMF. BASICALLY DRY/COOL FROM SUNDAY ON...ALTHOUGH INSTABILITY SHOWERS NOT OUT OF QUESTION IN GENERAL TROFFINESS REMAINS IN PLACE AS ADDITION ENERGY DRIVES SOUTHEAST IN BEHIND SYSTEM ON SATURDAY. WILL GO WITH MICHIGAN NEIGHBORS ON THIS LIGHT SHOWER IDEA ON SUNDAY...BUT KEEP REST OF EXTENDED DRY. RATHER COOL WEATHER TO LINGER MUCH OF THIS PERIOD...WITH ENHANCED COOL WX IN VICINITY OF COLD LAKE WATERS WITH SEVERAL DAYS SPORTING EASTERLY WINDS... AT LEAST AT TIMES. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Apr 20, 11:09 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1109 PM EDT TUE APR 20 2004 MIZ047>049-053>055-060>063-211000- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE- ST. CLAIR-TUSCOLA- 1109 PM EDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 30 MPH. THE CHANCE OF THUNDERSTORMS WILL OCCUR THROUGHOUT THE NIGHT. THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY LIFTING NORTH INTO THE SOUTHERN PORTIONS OF THE STATE WILL PROVIDE THE CHANCE FOR THUNDERSTORMS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE IN THE DAY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MIZ068>070-075-076-082-083-211000- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE- 1109 PM EDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL TO 1 INCH IN DIAMETER...ALTHOUGH A WIND GUST TO 60 MPH IS ALSO POSSIBLE. SCATTERED THUNDERSTORMS WILL REMAIN OVER THE REGION THROUGH THE REST OF THE NIGHT. THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY MOVING NORTH ACROSS THE REGION IS TRIGGERING THE THUNDERSTORMS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE IN THE DAY. THERE WILL ALSO BE CHANCE OF THUNDERSTORMS ON FRIDAY...AS A WEAK DISTURBANCE RACES THROUGH THE SOUTHERN GREAT LAKES REGION. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:04 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 41 min |
| Apr 21, 4:08 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 52 min |
| Apr 21, 4:19 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 56 min |
| Apr 21, 4:40 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 65 min |
| Apr 21, 5:24 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.